Winter Weather, Delaware Beaches
- When
- February 27, 3:00 PM EST to February 28, 12:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Another winter storm affected Delaware and dropped heavy snow across Kent County. Less snow fell elsewhere in the state.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Another winter storm affected Delaware and dropped heavy snow across Kent County. Less snow fell elsewhere in the state. Snow began during the afternoon of the 27th and continued until around noon EST on the 28th. The heaviest snow fell during the night of the 27th. Accumulations ranged from one to five inches with the highest amounts in Kent County. Specific accumulations included 5.0 inches in Harrington (Kent County), 4.0 inches in Dover (Kent County), 4.5 inches in Greenwood (Sussex County), 4.0 inches in Milford (Kent County), 3.5 inches in Bear (New Castle County), 3.0 inches in Newark (New Castle County), 2.5 inches in Harbeson (Sussex County), 2.0 inches at the New Castle County Airport and 1.5 inches in Georgetown (Sussex County). The low pressure system developed in the western Gulf of Mexico during the day on the 26th and moved northeast into Alabama the morning of the 27th and then well east of Cape Hatteras, North Carolina by the morning of the 28th. The snowfall on this date helped to establish a new all-time record snowfall for the month of February at New Castle County Airport of 31.6 inches. The previous record was 27.5 inches set in February of 1979. The unseasonably cold weather all meteorological winter (28.2 degrees) was cold enough to give New Castle County Airport its sixth coldest winter on record.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 27, 10:55 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EST THU FEB 27 2003
******************************************************************
ISSUED UPDATE BASICALLY FOR WORDING. DID LWR HIGH TEMPS A TOUCH IN
FAR NW. NO CHANGES TO WINTER STORM WATCH AREA.
WOODWORTH
******************************************************************
THE LIGHT SNOW THAT WAVERED OVER OUR SOUTHERN ZONES FOR MUCH OF
WEDNESDAY INTO WEDNESDAY NIGHT CONTINUES TO SINK TO THE SOUTH.
THERE WILL LIKELY BE A BREAK IN THE ACTION UNTIL LATE TODAY. THE
NEXT AREA OF PRECIP IS PRESENTLY DOWN OVER THE TENNESSEE RIVER
VALLEY. ITS SHOULD BEGIN TO SPREAD INTO OUR SOUTHERN COUNTIES LATE
THIS AFTERNOON BUT IT SHOULDNT REACH OUR FAR NORTHERN COUNTIES
UNTIL CLOSE TO MIDNIGHT.
THE PRECIP SHOULD HOLD IN OVERNIGHT INTO FRIDAY MORNING WITH THE
PRECIP PULLING OUT TO OUR EAST DURING FRIDAY AFTERNOON.
THE BASIC IDEA IS TO FOLLOW THE GFS FOR TIMING AND TO RAISE PRECIP
AMOUNTS A BIT TOWARD THE ETA VALUES THAT ACTUALLY SEEM A BIT
OVERDONE.
WEVE SHAVED OFF THE NORTHERN FOUR AND SOUTHERN TWO COUNTIES FROM
THE WATCH. IT SEEMS UNLIKELY THAT THE 6 INCH SNOW CRITERIA WILL BE
MET IN THE COUNTIES OF LEHIGH, NORTHAMPTON, WARREN AND MORRIS.
MEANWHILE, THERE SHOULD BE ENOUGH RAIN AND SLEET TO CUT DOWN ON THE
SNOW AMOUNTS IN CAPE MAY COUNTY AND IN SUSSEX COUNTY, DELAWARE.
THE WATCH WILL BE LEFT UP FOR THE REST OF THE COUNTIES AND WORDED AS
BEING FOR TONIGHT INTO FRIDAY.
THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.
.PHI...WINTER STORM WATCH FOR TONIGHT INTO FRIDAY FOR BERKS COUNTY
AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 60,67>71), FOR
CENTRAL AND SOUTHERN NEW JERSEY - EXCEPT CAPE MAY COUNTY
(NJ ZONES 9,10,12>22,25>27), NORTHERN AND CENTRAL DELAWARE
(DE ZONES 1,2), AND NORTHEASTERN MARYLAND (MD ZONES
8,12,15,19,20).
SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
AND FOR THE LOWER PART OF DELAWARE BAY.
IOVINODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-271245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EST THU FEB 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR BERKS COUNTY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 60,67>71), FOR CENTRAL AND SOUTHERN NEW JERSEY - EXCEPT CAPE MAY COUNTY (NJ ZONES 9,10,12>22,25>27), NORTHERN AND CENTRAL DELAWARE (DE ZONES 1,2), AND NORTHEASTERN MARYLAND (MD ZONES 8,12,15,19,20). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IOVINO
The national radar mosaic for the moment the first event began.
3 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346172, 5346173, 5346862, 5346171.